Health

Health/A note for older adults Stop popping pills if you want to be healthy at 90

A note for older adults Stop popping pills if you want to be healthy at 90

You can avoid being frail and weak at the ripe age of 90, but only if you stop flooding your system 
 
with a string of medications.
 
In a study published in the American Geriatrics Society journal, scientists have found out that as 
 
one ages, one tends to develop a number of chronic health conditions and concerns. Often, 
 
managing health problems can mean that older adults may take many different medications. When 
 
older adults take five or more medicines (a scenario called ‘polypharmacy’ by health experts), it can 
 
increase the risk for harmful side effects.
 
At the eight-year follow-up, study physicians visited the participants at home for a geriatric 
 
assessment. During the visit, participants were asked to bring all the medications they took--both 
 
prescription and over-the-counter (OTC)--to assess the kinds and number of medications 
 
participants were taking. The researchers then separated participants into three groups:
 
1. People who took from 0 to 4 medicines (non-polypharmacy)
2. People who took 5 to 9 medicines (polypharmacy)
3. People who took 10 or more medicines (hyper-polypharmacy)
 
Researchers also discovered that people who took between five to 9 medicines were 1.5 times more 
 
likely to become frail within three years compared with people who took fewer than five 
 
medications. People who took more than 10 medicines were twice as likely to become frail within 
 
three years as people who took less than five.
 
The researchers concluded that reducing multiple avoidable prescriptions for older adults could be 
 
a promising approach for lessening the risks for frailty.
 
If you’re an older adult, or if you’re caring someone who is older, it’s important to understand that 
 
taking multiple medicines can cause interactions. The medicines can interact with each other and 
 
with the human body in harmful ways (by increasing negative side effects or decreasing desired 
 
effects, for example). As a result, the risk for falls, delirium, and frailty also increases.
 

Monika

Very helpful and Knowledgable stuff available

Kamal Arora

I have tried many Educational websites but this one is amazing.


Subscribe now and receive weekly newsletter with educational materials, new courses, interesting posts, popular books and much more!